Affordable Access

deepdyve-link
Publisher Website

Drug-Induced Movement Disorders and Its Associated Factors Among Patients Attending Treatment at Public Hospitals in Eastern Ethiopia.

Authors
  • Misgana, Tadesse1
  • Yigzaw, Niguse2
  • Asfaw, Getachew3
  • 1 Department of Psychiatry, College of Health and Medical Sciences, Haramaya University, Harar, Ethiopia. , (Ethiopia)
  • 2 Department of Psychiatry, College of Medicine and Health Science, University of Gondar, Gondar, Ethiopia. , (Ethiopia)
  • 3 Research and Training Department, Amanuel Mental Specialized Hospital, Addis Ababa, Ethiopia. , (Ethiopia)
Type
Published Article
Journal
Neuropsychiatric Disease and Treatment
Publisher
Dove Medical Press
Publication Date
Jan 01, 2020
Volume
16
Pages
1987–1995
Identifiers
DOI: 10.2147/NDT.S261272
PMID: 32884274
Source
Medline
Keywords
Language
English
License
Unknown

Abstract

Antipsychotic medications have both beneficial and undesired effects at a dose used for treatment purposes. Among undesired effects caused by antipsychotics, movement disorders are prevalent. However, there is no study done to determine the prevalence of movement disorders that occurred due to antipsychotics and their determinants in eastern Ethiopia. This study aimed to find out the prevalence of drug-induced movement disorders and its determinants among patients who had been on follow-up at public hospitals in eastern Ethiopia. A cross-sectional study was conducted from May to June 2018 at HFSUH and Jugal hospital. Extrapyramidal symptom rating scale (ESRS) was used to identify patients with drug-induced movement disorders in a sample of 411 outpatients. A systematic random sampling method was used to select the sample. Logistic regression was done to identify factors associated. A drug-induced movement disorder was found in 44% of the participants: Of this, 27.3% had drug-induced pseudo-Parkinsonism, 21.2% had drug-induced akathisia, 9.5% had drug-induced tardive dyskinesia, and 3.4% had drug-induced tardive dystonia. Being female was associated with pseudo-Parkinsonism (AOR=3.6, 95% CI: 2.03, 6.35), akathisia (AOR=4.9, 95% CI: 2.73, 8.78), and tardive dyskinesia (AOR=2.51, 95% CI: 1.08, 5.86) and being male with tardive dystonia (AOR=4.6, 95% CI: 1.8, 18.5). Alcohol use was associated with tardive dyskinesia (AOR= 5.89, 95% CI: 2.20, 15.69). Drug-induced movement disorder in this study was high and nearly half of patients on antipsychotic treatment were experiencing it. Age, sex, and doses of antipsychotics were factors associated with all of the types of drug-induced movement disorders. © 2020 Misgana et al.

Report this publication

Statistics

Seen <100 times